Delaware, 2004

Storm Surge in Delaware, December 11, 2004

December 11, 2004 · NWS PHI · 2 events in 2 counties and zones

The combination of an onshore flow into Delaware Bay, run-off from the rain upstream and spring tides associated with the new moon caused minor tidal flooding during the daytime high tide on the 11th in Delaware Bay. 37 feet above mean lower low water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of an onshore flow into Delaware Bay, run-off from the rain upstream and spring tides associated with the new moon caused minor tidal flooding during the daytime high tide on the 11th in Delaware Bay. The highest tide at Reedy Island was 7.37 feet above mean lower low water. Minor tidal flooding starts at 7.2 feet above mean lower low water. The low pressure system moved from the lower Mississippi Valley on the morning of the 9th northeast to central Virginia on the morning of the 10th and into New York State on the morning of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 5:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 11, 5:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EST SAT DEC 11 2004

.SHORT TERM (TODAY THROUGH MONDAY)...
AT 500 AM THE BROAD SURFACE LOW WAS SPREAD ACROSS THE NORTHEASTERN
STATES.  IT SHOULD CONSOLIDATE A BIT DURING THE COURSE OF THE DAY
AND MOVE UP INTO CANADAS ATLANTIC PROVINCES TONIGHT.

WITH THE MID/UPPER TROUGH STILL TO OUR WEST TODAY AND WITH SCATTERED
SHOWERS TRYING TO WORK THEIR WAY UP FROM VIRGINIA WE DECIDED TO PUT
A MINIMAL CHANCE FOR SHOWERS IN TODAYS FORECAST.  WEVE LINGERED
THE CHANCE FOR SHOWERS INTO THIS EVENING FOR OUR NORTHERN COUNTIES
AND WEVE MENTIONED THE POSSIBILITY FOR A FEW SNOW FLAKES THERE AS
WELL.  PRECIP AMOUNTS WILL LIKELY BE ONLY A FEW HUNDREDTHS OF AN
INCH AT MOST TODAY INTO THIS EVENING SO WE DONT ANTICIPATE ANY
WEATHER RELATED PROBLEMS.

A WEST WIND WILL CONTINUE TO GRADUALLY BECOME ESTABLISHED IN OUR
FORECAST AREA THIS MORNING.  THE WIND WILL MIX THE ATMOSPHERE ENOUGH
TO LIFT AND/OR CLEAR THE REMAINING STRATUS.  HOWEVER, WITH
ADDITIONAL CLOUDS MOVING IN FROM THE WEST AND SOUTHWEST WEVE
MAINTAINED THE MOSTLY CLOUDY FORECAST FOR TODAY.

THE AXIS OF THE MID/UPPER TROUGH SHOULD PASS OVER OUR FORECAST AREA
AROUND MIDNIGHT AND IT MAY RESULT IN SOME CLEARING FOR LATE TONIGHT
INTO SUNDAY MORNING.

CLOUDS AHEAD OF THE SHORT WAVE TROUGH APPROACHING FROM THE NORTHWEST
SHOULD BEGIN TO SPREAD OVER OUR REGION ON SUNDAY AFTERNOON.  IT
LOOKS LIKE THE GREATEST CHANCE FOR PRECIP WITH THE SYSTEM WILL BE
OUT AHEAD OF IT ON SUNDAY EVENING.  WEVE MENTIONED SNOW SHOWERS FOR
THE POCONOS, LEHIGH VALLEY AND NORTHWESTERN NEW JERSEY, A MIX OF
RAIN AND SNOW SHOWERS FOR THE ROW OF COUNTIES FROM CHESTER TO
SOMERSET, AND JUST SOME SPRINKLES FOR PHL AND LOCATIONS TO THE SOUTH
AND EAST OF THE CITY.

THE COLD FRONT IS EXPECTED TO PASS THROUGH OUR FORECAST AREA LATE ON
SUNDAY NIGHT.  INITIALLY THE WIND WILL BE FROM THE WEST BUT IT
SHOULD VEER AROUND TO THE NORTHWEST ON MONDAY AFTERNOON.  WELL
REINTRODUCE THE MENTION OF SNOW SHOWERS FOR OUR NORTHWESTERN
COUNTIES IN THE STRONG COLD ADVECTION ON MONDAY AFTERNOON AND MONDAY
NIGHT.  WELL MENTION FLURRIES DOWN INTO PHLS NORTHERN AND WESTERN
SUBURBS.

&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
VERY COLD AIR WILL SETTLE OVER THE REGION DURING THE NEW WEEK.  IT
APPEARS AS THOUGH THE CORE OF THE COLD AIR WILL PASS OVER OUR REGION
ON WEDNESDAY.  WEVE GRADUALLY CUT BACK ON THE CLOUDS (AND THE SNOW
SHOWERS UP NORTH) ON TUESDAY INTO WEDNESDAY WITH THE SURFACE HIGH
EXPECTED TO BUILD TOWARD OUR REGION.

&&

.AVIATION...
CONDS HAVE IMPROVED SOMEWHAT AT TAF SITES FROM PHL SOUTHWARD AS
WINDS HAVE SHIFTED TO THE SW.  VSBYS HAVE IMPROVED TO VFR WHILE CIGS
WILL LIKELY STILL FLUCTUATE BETWEEN IFR AND MVFR.  NOT SURE ATTM IF
IMPROVING CONDS WILL SPREAD NORTH TO PNE/TTN BEFORE SUNRISE.  WILL
MONITOR AND AMEND TAFS AS NECESSARY.  CONDS AT ABE AND RDG ARE NOT
EXPECTED TO CHANGE MUCH UNTIL MID/LATE MORNING.  CONDS SHOULD
IMPROVE TO VFR EVERYWHERE BY LATE THIS AFTERNOON.

&&

.MARINE...
WINDS ARE BECOMING WESTERLY AND SHOULD BE IN THE 10 TO 20 KT RANGE
FOR THE NEXT COUPLE OF DAYS.  HOWEVER, SEAS ARE BELIEVED TO BE 5 TO
7 FT AND WILL BE SMWHT SLOW TO SETTLE DOWN.  SO SCA FOR SEAS WILL BE
CONTD FOR THE COASTAL OCEAN WATERS.  A STRONG COLD FRONT IS FCST TO
MOVE OFFSHORE SUN NIGHT FOLLOWED BY STRONG AND GUSTY W TO NW WINDS
ON MON AND TUE.  WINDS AND SEAS SHOULD DIMINISH AGAIN BY MID WEEK.

&&

.TIDES...
THE PREVIOUSLY ISSUED SPECIAL WEATHER STATEMENT REGARDING THE MINOR
TIDAL FLOODING WILL BE CONTINUED FOR ONE MORE HIGH TIDE.  ALTHOUGH
WINDS HAVE BEGUN TO SHIFT TO THE SW AND TIDAL DEPARTURES ARE
DECREASING THEY ARE STILL EXPECTED TO BE ENOUGH FOR MINOR FLOODING
IN SOME SPOTS SINCE THE ASTRONOMICAL HIGH TIDE THIS MORNING IS
HIGHER THAN THE ONE LAST EVENING.  AFTER THIS MORNINGS HIGH TIDE NO
FURTHER TIDAL FLOODING PROBLEMS ARE EXPECTED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND
          DE.

&&

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE/TIDES...AMC
Hazardous weather outlook, Dec 11, 5:30 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EST SAT DEC 11 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
530 AM EST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEASTERN
PENNSYLVANIA, NEW JERSEY (EXCLUDING THE FIVE NORTHEASTERN COUNTIES),
DELAWARE AND THE UPPER EASTERN SHORE OF MARYLAND.

.DAY ONE...

MINOR TIDAL FLOODING IS POSSIBLE AROUND THE TIMES OF HIGH TIDE THIS
MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Inland Sussex

When
December 11, 8:00 AM EST to 1:00 PM EST
Where
Inland Sussex forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Storm Surge/Tide, Kent

When
December 11, 8:00 AM EST to 1:00 PM EST
Where
Kent forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, December 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430277, 5430278.